Colorado, 2003

Flash Flood in Colorado, August 9, 2003

August 9, 2003 · NWS GJT · 1 event in 1 county or zone

The emergency manager reported flash flood waters and debris flows covered the intersection of County Roads 500 and 501. Spotter reports indicated water 18 inches deep across County Road 501 at Red Creek, and 1 to 2 feet deep rock and debris flows that covered County Road 501 at Freeman Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The emergency manager reported flash flood waters and debris flows covered the intersection of County Roads 500 and 501. Spotter reports indicated water 18 inches deep across County Road 501 at Red Creek, and 1 to 2 feet deep rock and debris flows that covered County Road 501 at Freeman Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 9, 1:07 PM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 1:07 PM MST, 5 hours 18 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT SAT AUG 9 2003

SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
AS IN PREVIOUS DISCUSSION...HIGH PRESSURE TO REMAIN CENTERED OVER
THE FOUR-CORNERS AREA DURING THE NEAR-TERM. LATEST WV IMAGERY SHOWED
SUB-TROPICAL MOISTURE PLUME CONTINUED TO FEED INTO THE SOUTHERN
PORTION OF THE CWFA THROUGH THE EARLY AFTERNOON. HOWEVER...LIGHT
CLOUD COVER THIS MORNING HAS ALLOWED FOR DIURNAL THUNDERSTORMS TO
DEVELOP AROUND MIDDAY. WIND PROFILE NOT CONDUCIVE TO ORGANIZED
STORMS...THOUGH LIGHT FLOW POINTS TO POSSIBILITY OF LOCALLY HEAVY
RAIN.

VERY DIFFICULT TO PICK OUT ANY DYNAMIC FEATURES WHICH WOULD WARRANT A
CHANGE FROM DIURNAL CYCLE OF SCATTERED SHOWERS AND THUNDERSTORMS OVER
HIGHER TERRAIN WITH LOWER POPS ACROSS THE LOWER ELEVATIONS DURING
THE NEAR-TERM. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH 7H TEMPS
RANGING FROM +17 TO +19 DURING THE AFTERNOON. PREVIOUS FORECAST
HANDLED ONGOING REGIME WELL AND ONLY MADE MINOR CHANGES TO THE GOING
FORECAST.   NL

MONDAY-WEDNESDAY...FOUR-CORNERS UPPER HIGH BECOMES SW-NE ORIENTED AS
THE EASTERN PACIFIC LOW APPROACHES THE WASHINGTON COAST. THIS FORCES
THE SUBTROPICAL MOISTURE FETCH WEST AND THINS IT FOR A LOW-GRADE
MONSOON PERIOD. WILL TRY TO ADD SOME QUALITY WITH THESE DETAILS:
MONDAY...BOTH THE ETA AND GFS RESOLVE A SHORTWAVE PASSING THRU
EASTERN UTAH FOR INCREASED POPS THERE. TUESDAY...A DRY SLOT WORKS
INTO FAR SW CO FOR LESS POPS THERE. FOR WEDNESDAY-THURSDAY...A
DISTURBANCE ALSO WORK INTO THE PLAINS FROM THE EAST FURTHER
WEAKENING THE UPPER HIGH. THIS DISTURBANCE LOOKS TO BE A TUTT WITH
NON-TROPICAL ORIGINS...SO ITS CONVECTION WOULD BE CENTERED IN ITS
CORE. AND THAT CORE IS FAR SE OF THIS CWA...SO WILL NOT INCREASE POPS
FOR THESE PERIOD. OTHERWISE TEMPERATURES SHOULD SHOW A SLOW DECREASE.
RAMEY

THURSDAY-SATURDAY...
LATEST GFS...THU NIGHT RUN...MORE IN LINE WITH THE LATEST EC ON NOT
BRINGING UPPER LOW AND ASSOCIATED TROUGH AS FAR INLAND TO NW STATES
AS PREVIOUS RUN. NONETHELESS...BOTH MODELS STILL INDICATE A SOUTHWEST
FLOW ALOFT OVER OUR CWA FOR THIS PERIOD...WHICH SHOULD RESULT IN
ADVECTION OF DRIER AIR TO OUR CWA BY THURSDAY...ESPECIALLY IF THE
PRIMARY UPPER HIGH GETS DISPLACED INTO THE CENTRAL PLAINS.  AT THIS
TIME...SEE NO REASON TO DISCOUNT THIS LONG TERM SOLUTION WHICH IS
WELL IN LINE WITH THE CLIMATOLOGICAL TREND OF THIS SUMMER THAT
CONTINUES TO LACK A SIGNIFICANT AND PERSISTENT MONSOONAL MOISTURE
FLOW INTO OUR CWA. PRINGLE

.GJT...NONE.
Hazardous weather outlook, Aug 9, 4:45 AM MST, 13 hours 40 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN UTAH AND THE
MOUNTAINS OF WESTERN COLORADO BY EARLY THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE
LOWER ELEVATIONS OF WESTERN COLORADO. LOCALLY HEAVY RAIN CAN BE
EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS
AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH. THE HEAVY RAIN MAY CAUSE
SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE
STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
August 9, 6:25 PM MST to 9:00 PM MST
Where
La Plata County, 14 mi N of Bayfield
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375073.